Alert archive / Hawaii / Flash Flood Warnings in 2014
Flash Flood Warning 10, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at May 25, 2014, 2:18 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2014, 2:18 PM HST (00:18 UTC)
- Expired
- May 25, 2014, 5:15 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 95 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 0.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1206 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 749 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
338
WGHW50 PHFO 260018
FFWHFO
HIC003-260315-
/O.NEW.PHFO.FF.W.0010.140526T0018Z-140526T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
218 PM HST SUN MAY 25 2014
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF OAHU IN HONOLULU COUNTY
* UNTIL 515 PM HST
* AT 209 PM HST...SPOTTERS IN PEARL CITY REPORTED VERY HEAVY RAIN
AND RAIN GAGES IN CENTRAL OAHU WERE REPORTING RAIN FALLING AT OVER
4 INCHES PER HOUR.
* THIS WARNING INCLUDES THE ENTIRE ISLAND OF OAHU BUT THE GREATEST
THREAT OF FLOODING IS IN SOUTH CENTRAL OAHU FROM WAHIAWA TO PEARL
CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 515 PM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2159 15831 2174 15795 2154 15776 2129 15761
2127 15812
$$
DONALDSON3 follow-up statements
118
WGHW70 PHFO 260116
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
316 PM HST SUN MAY 25 2014
HIC003-260315-
/O.CON.PHFO.FF.W.0010.000000T0000Z-140526T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
316 PM HST SUN MAY 25 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY UNTIL 515 PM HST...
HEAVY RAIN CONTINUES. THUNDERSTORMS AND HEAVY RAIN THAT STARTED NEAR
PEARL CITY HAS SPREAD OVER THE ENTIRE ISLAND. SOME OF THE HEAVY RAIN
SPREAD OVER THE KOOLAU MOUNTAINS TO THE WINDWARD SIDE AND NOW THE
HEAVIEST RAIN IS MOVING WEST OVER THE WAIANAE MOUNTAINS. RADARS SHOW
RAINFALL RATES NEAR 4 INCHES PER HOUR OVER THE WAIANAES. WE EXPECT
THE RAIN TO TAPER OFF AS DAYTIME HEATING SUBSIDES...BUT STREAMS ARE
RUNNING HIGH ISLAND-WIDE...AND THE HIGH WATER WILL TAKE SOME TIME TO
SUBSIDE.
THE WARNING INCLUDES THE ENTIRE ISLAND OF OAHU.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 515 PM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2159 15831 2174 15795 2154 15776 2129 15761
2127 15812
$$
DONALDSON972
WGHW70 PHFO 260203
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
403 PM HST SUN MAY 25 2014
HIC003-260315-
/O.CON.PHFO.FF.W.0010.000000T0000Z-140526T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
403 PM HST SUN MAY 25 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY UNTIL 515 PM HST...
HEAVY RAIN CONTINUES OVER OAHU BUT THE RAIN IS SUBSIDING AND THE
HEAVIEST SHOWERS ARE MOVING OFFSHORE TO THE WEST OF THE ISLAND. WE
EXPECT THE RAIN TO CONTINUE TAPERING OFF AS DAYTIME HEATING
SUBSIDES...BUT STREAMS ARE RUNNING HIGH ISLAND-WIDE...AND THE HIGH
WATER WILL TAKE SOME TIME TO SUBSIDE.
THE FLASH FLOOD WARNING INCLUDES THE ENTIRE ISLAND OF OAHU.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 515 PM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2159 15831 2174 15795 2154 15776 2129 15761
2127 15812
$$
DONALDSON070
WGHW70 PHFO 260309
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
509 PM HST SUN MAY 25 2014
HIC003-260316-
/O.EXP.PHFO.FF.W.0010.000000T0000Z-140526T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
509 PM HST SUN MAY 25 2014
...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY...
WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE
ENDED...SO THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE.
THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...BUT RUNOFF IS STILL
OCCURRING AND STREAMS MAY REMAIN HIGH FOR SEVERAL HOURS.
LAT...LON 2159 15831 2174 15795 2154 15776 2129 15761
2127 15812
$$
DONALDSONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at May 25, 10:00 AM HST, 4 hours 18 minutes earlier.
Area forecast discussion, May 25, 10:00 AM HST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 1000 AM HST SUN MAY 25 2014 .SYNOPSIS... A SURFACE TROUGH WILL PRODUCE LIGHT WINDS AND HUMID CONDITIONS ACROSS THE AREA...WHILE A LOW ALOFT WILL BRING HEAVY SHOWERS AND THUNDERSTORMS FROM KAUAI COUNTY TO MAUI COUNTY TODAY. SOME OF THESE THUNDERSTORMS MAY PRODUCE FREQUENT LIGHTNING. THE THREAT OF THUNDERSTORMS AND HEAVY SHOWERS WILL SUBSIDE ON MEMORIAL DAY AS TRADE WINDS BUILD OVER THE ISLANDS. THE TRADES WILL FOCUS SHOWERS OVER WINDWARD AREAS THROUGH THE NEW WORK WEEK. && .DISCUSSION... A NORTHEAST TO SOUTHWEST SURFACE TROUGH WILL REMAIN NEAR KAUAI AND WEAKEN SLOWLY THROUGH TOMORROW EVENING. THERE WILL BE MODERATE EAST SOUTHEAST WINDS NEAR THE BIG ISLAND AND LIGHT AND VARIABLE WINDS OVER THE SMALLER ISLANDS TODAY. THE WINDS WILL BACK OUT OF THE EAST AND STRENGTHEN THROUGH TOMORROW EVENING AS THE TROUGH WEAKENS AND SURFACE HIGH PRESSURE BUILDS NORTH OF THE AREA. AN UNUSUALLY STRONG LOW ALOFT SITS 230 MILES NORTHWEST OF KAUAI NEAR 24N 162W. A 250 MILE WIDE NORTHEAST TO SOUTHWEST CLOUD BAND ASSOCIATED WITH THESE SYSTEMS COVERS THE ISLANDS FROM MAUI COUNTY TO KAUAI COUNTY. THERE IS GOOD AGREEMENT BETWEEN THE GFS AND ECMWF MODELS THAT THE LOW WILL MOVE SOUTH TODAY...THEN MOVE EAST AND WEAKEN STARTING TONIGHT. THE LOW WILL BRING COLD TEMPERATURES ALOFT...KEEPING THE ATMOSPHERE QUITE UNSTABLE. THE ATMOSPHERE OVER THE ISLANDS REMAINS RATHER MOIST WITH THE 200 AM SOUNDING FROM LIHUE SHOWING 1.67 INCHES OF PRECIPITABLE WATER. THE INSTABILITY AND MOISTURE WILL PROMOTE THUNDERSTORM FORMATION TODAY WITH THE PROBABILITY HIGHEST OVER KAUAI AND OAHU AND LOWEST ON THE BIG ISLAND. THE THUNDERSTORMS MAY PRODUCE FREQUENT LIGHTNING AND HEAVY RAIN. AFTERNOON SHOWERS WILL FORM OVER MAUI AND THE BIG ISLAND THIS AFTERNOON BUT THESE SHOWERS WILL BE SPOTTY. IT WILL REMAIN MOIST AND UNSTABLE AROUND KAUAI AND OAHU TONIGHT... BUT HEAVY SHOWERS AND THUNDERSTORMS WILL BE MORE LIKELY OFFSHORE THAN OVER THE ISLANDS AFTER SUNSET. THE SURFACE TROUGH NEAR THE ISLANDS WILL WEAKEN TONIGHT AND WINDS WILL SHIFT OUT OF THE EAST AND STRENGTHEN. THE DEVELOPING TRADE WINDS WILL HELP CLEAR OUT SOME OF THE LOW LEVEL MOISTURE AND VOLCANIC HAZE. MEANWHILE...THE LOW ALOFT WILL WEAKEN AND THE ATMOSPHERE WILL BECOME MORE STABLE. LINGERING INSTABILITY WILL MAINTAIN A THREAT FOR HEAVY SHOWERS AND THUNDERSTORMS NEAR KAUAI AND OAHU TONIGHT. AS THE LOW ALOFT SHIFT FARTHER EAST HEAVY SHOWERS AND THUNDERSTORMS MAY FORM OVER THE SLOPES OF MAUI AND THE BIG ISLAND TOMORROW. BY TUESDAY...MODERATE TO FRESH TRADE WINDS WILL BE WELL ESTABLISHED. THE THREAT OF THUNDERSTORMS WILL END BUT THERE WILL LIKELY BE ENOUGH MOISTURE AND INSTABILITY TO KEEP WINDWARD AREAS RATHER SHOWERY THROUGH THE WEEK. && .AVIATION... MAIN FOCUS OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO REMAIN OVER KAUAI AND OAHU THROUGH THIS EVENING...BUT A CHANCE REMAINS OVER MOLOKAI AND LANAI. AIRMET SIERRA FOR MOUNTAIN OBSCURATION IS UP FOR KAUAI...AND AIRMETS FOR MOUNTAIN OBSCURATION MAY BE NEEDED FOR THE OTHER ISLANDS THIS AFTERNOON. THE GREATEST THREAT OF MOUNTAIN OBSCURATION WILL BE FOR MOLOKAI AND LANAI BUT LOCALIZED MVFR CONDITIONS ARE POSSIBLE FOR MAUI AND THE BIG ISLAND. && .MARINE... MODERATE SOUTHEAST WINDS WILL CONTINUE AROUND THE BIG ISLAND...WITH LIGHT AND VARIABLE WINDS ELSEWHERE OVER THE HAWAII COASTAL WATERS. THE WINDS ARE EXPECTED TO SHIFT OUT OF THE EAST AND STRENGTHEN STARTING THIS EVENING. WINDS MAY REACH THE SMALL CRAFT ADVISORY THRESHOLD AROUND THE BIG ISLAND AND MAUI BY TUESDAY. THE CURRENT SOUTH SWELL CONTINUES TO BUILD SLOWLY. SURF ALONG THE SOUTH SHORES MAY APPROACH THE HIGH SURF ADVISORY THRESHOLD TODAY AND CONTINUE THROUGH MONDAY. THIS SWELL WILL SLOWLY SUBSIDE TUESDAY AND WEDNESDAY. AS THE TRADES STRENGTHEN...CHOPPY SURF WILL BUILD ALONG EAST FACING SHORES BY MID-WEEK. ALSO...A NEW NORTHWEST SWELL ARRIVING MONDAY NIGHT IS EXPECTED TO PRODUCE A SLIGHT BUMP IN SURF FROM TUESDAY INTO THURSDAY. && .HFO WATCHES/WARNINGS/ADVISORIES... NONE. && DONALDSON
In the hours before
Special weather statement, May 25, 2:12 PM HST, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 212 PM HST SUN MAY 25 2014 HIZ005>011-260215- CENTRAL OAHU-OAHU KOOLAU-OAHU NORTH SHORE-OAHU SOUTH SHORE-OLOMANA- WAIANAE COAST-WAIANAE MOUNTAINS- 212 PM HST SUN MAY 25 2014 AT 206 PM HST...A STRONG THUNDERSTORM NEAR PEARL CITY WAS NEARLY STATIONARY. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID RISES ON SMALL STREAMS AND CREEKS.
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 9:20 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| May 26, 1:05 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| May 26, 1:10 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.